Alert archive / New York / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 65, NWS New York, NY

July 30, 2020Rockland County, Westchester County, New York; Greater Bridgeport Planning Region, Connecticut

NWS New York, NY issued this severe thunderstorm warning at Jul 30, 2020, 3:37 PM EDT for Rockland County, Westchester County, New York; Greater Bridgeport Planning Region, Connecticut. It was in force for 38 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2020, 3:37 PM EDT (19:37 UTC)
Expired
Jul 30, 2020, 4:15 PM EDT
In force
38 min
Issued by
NWS New York, NY
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Greater Bridgeport Planning Region, CT, Rockland County, NY, Westchester County, NY

The radar

The Brookhaven radar (KOKX), 82 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 4:10 PM EDTTSTM WND DMG1 Nnw Banksville, NYFIRE DEPARTMENT IS RESPONDING TO A TREE DOWN ON WIRES ON BEDFORD BANKSVILLE ROAD.
Jul 30, 4:10 PM EDTTSTM WND DMGWindmill Farm, NYDOWNED TREE ON NY 22 IN BOTH DIRECTIONS SOUTH OF BEDFORD ROAD. ALL LANES ARE BLOCKED.
Jul 30, 4:10 PM EDTTSTM WND DMGWindmill Farm, NYDOWNED TREE ON NY 22 IN BOTH DIRECTIONS SOUTH OF BEDFORD ROSD. ALL LANES ARE BLOCKED.
Jul 30, 4:16 PM EDTTSTM WND DMGHorseshoe Hill, NYTREE AND POWER POLE DOWN ON NY 137 BETWEEN NY 124 AND UPPER SHAD ROAD.
Jul 30, 4:17 PM EDTTSTM WND DMGPound Ridge, NYMULTIPLE PICTURES OF TREES AND POWER LINES DOWN ACROSS ROUTE 137 NEAR POUND RIDGE TOWN PARK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 7.6 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2020-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 217 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2020-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
217 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
1495 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

693 
WUUS51 KOKX 301937
SVROKX
CTC001-NYC087-119-302015-
/O.NEW.KOKX.SV.W.0065.200730T1937Z-200730T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New York NY
337 PM EDT Thu Jul 30 2020

The National Weather Service in Upton NY has issued a

* Severe Thunderstorm Warning for...
  Southern Fairfield County in southern Connecticut...
  Northern Westchester County in southeastern New York...
  Rockland County in southeastern New York...

* Until 415 PM EDT.

* At 336 PM EDT, a severe thunderstorm was located over Haverstraw,
  moving east at 20 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and power lines.

* This severe thunderstorm will be near...
  Upper Nyack around 340 PM EDT.
  Ossining and Sleepy Hollow around 350 PM EDT.
  Hawthorne around 400 PM EDT.
  Yorktown Heights around 405 PM EDT.
  Mount Kisco around 410 PM EDT.
  Bedford around 415 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Upton NY.

&&

LAT...LON 4106 7357 4111 7405 4127 7404 4133 7355
TIME...MOT...LOC 1936Z 270DEG 17KT 4120 7395 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

DS
1 follow-up statement
965 
WWUS51 KOKX 301952
SVSOKX

Severe Weather Statement
National Weather Service New York NY
352 PM EDT Thu Jul 30 2020

NYC087-302002-
/O.CAN.KOKX.SV.W.0065.000000T0000Z-200730T2015Z/
Rockland NY-
352 PM EDT Thu Jul 30 2020

...THE SEVERE THUNDERSTORM WARNING FOR ROCKLAND COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4108 7357 4110 7389 4115 7389 4116 7391
      4120 7393 4122 7395 4128 7394 4133 7355
TIME...MOT...LOC 1952Z 270DEG 17KT 4120 7385 

$$

CTC001-NYC119-302015-
/O.CON.KOKX.SV.W.0065.000000T0000Z-200730T2015Z/
Fairfield CT-Westchester NY-
352 PM EDT Thu Jul 30 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR SOUTHERN FAIRFIELD AND NORTHERN WESTCHESTER COUNTIES...

At 352 PM EDT, a severe thunderstorm was located near Ossining,
moving east at 20 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and power lines.

This severe storm will be near...
  Hawthorne around 400 PM EDT.
  Yorktown Heights around 405 PM EDT.
  Mount Kisco around 410 PM EDT.
  Stamford and Bedford around 430 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Upton NY.

&&

LAT...LON 4108 7357 4110 7389 4115 7389 4116 7391
      4120 7393 4122 7395 4128 7394 4133 7355
TIME...MOT...LOC 1952Z 270DEG 17KT 4120 7385 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

DS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:47 PM EDT, 50 minutes earlier.

Area forecast discussion, Jul 30, 2:47 PM EDT, 50 minutes before
Area Forecast Discussion
National Weather Service New York NY
247 PM EDT Thu Jul 30 2020

.SYNOPSIS...
A cold front approaches from the Lower Great Lakes today,
slowly working across the area late this afternoon through this
evening. A frontal wave will then approach from the southwest
overnight, passing to the south of Long Island Friday morning.
High pressure will follow for late Friday into Saturday. An
approaching low pressure systems will then push a warm front
north on Sunday with a period of unsettled weather expected into
the middle of the week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Made some minor adjustments to temperatures, dewpoints, cloud
coverage and POPs for showers and thunderstorms. Made the chance
of any convection after 19-20Z across the interior. Forecast
highs look mainly on track.

A broad upper trough across eastern Canada and the Great Lakes
will translate slowly east through the end of the week, sending
a cold front into the far NW zones toward evening. The boundary
will also be preceded by a thermal trough across the area.

HiRes models showing very limited convection today due to an
abundance of dry air in the low levels, effectively reducing
MLCAPES and resulting in high LFCs. Bottom line, with a lack of
a strong trigger and/or deep lift, any convection should be
isolated to widely scattered this afternoon, mainly late. CAMs
pointing at the best potential across interior southern CT this
afternoon where convergence will be enhanced between the
seabreeze and WSW flow across the interior. Should moisture be
deeper than progged, then perhaps an isolated strong and/or
severe thunderstorm is possible with about 30-35 kt of deep-
layer shear.

Highs will top out in the upper 80s to lower 90s. There is also
some uncertainty with surface moisture and its quite possible
with the daytime heating, dew points across the NYC metro and
points north and west could drop closer to 60. For the time
though, heat indices across the NYC metro and western LI may
approach 95. This though is not sufficient for a heat advisory
with the criteria of 2 consecutive days not being met.

The is a moderate risk of rip current development at the ocean
beaches today.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
Cold front will slowly sag southward this evening and will over
or just south of LI during the early morning hours. A potential
convective vort emerging from the Ohio Valley this evening is
pointing toward a frontal wave the second half of the overnight,
increasing the chance for showers and embedded thunderstorms.
The better chance may be along coastal areas, but with no strong
southward push and the front in close proximity, have chances
throughout the area overnight. Potential is there for some
heavy rainfall with PW values approaching 2 inches.

Showers will likely continue through the morning, especially
coastal area before clearing works in from the north during the
afternoon hours. High will only be in the lower 80s due to the
cloud cover and showers. Depending on how quickly skies clear,
this readings could air a few degrees on either side.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Near or just above seasonable conditions will prevail through
the first half of the weekend with high pressure building in
from the west. It will also be less humid and dry.

An amplifying upper trough east of the MS River Valley will
then send low pressure northward from the Tennessee Valley
Sunday along with a warm front. Chance of showers and
thunderstorms will increase Saturday night into Sunday. A SE
flow veering to the S Sunday into Sunday night will also once
again bring warm, muggy conditions back into the region.

Unsettled and humid conditions are likely to continue into
mid week with the upper trough to the west and the subtrop
ridge over the wester Atlantic.

In addition, refer to the latest forecast from the National
Hurricane Center on Tropical Storm Isaias. Potential impacts
from the system could be felt early next week, such as high
surf and coastal flooding. It's much too early to provide any
specific details, but the storm should be closely monitored.

Highs will mainly be in the 80s with lows in the mid 60s to
middle 70s through the mid week. Maximum heat index values are
forecast to remain below Heat Advisory thresholds.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
A cold front slowly pushes south towards the the region late
today moves across across the area tonight and early Friday
morning before stalling.

Mainly VFR conditions today. Sub-VFR conditions will be
possible in any scattered showers and thunderstorms late this
afternoon. The best chance for any storms will be across the
Lower Hudson Valley and southern CT terminals.

As the front moves across the region, additional showers and
thunderstorms will be likely across NE NJ/NYC and Long Island
overnight into the morning hours on Friday. Sub-VFR conditions
will be possible after 06z. Some clearing will be possible late
in the TAF period.

SW after 15Z-16Z with few gusts to 15-20 kt are possible in the
afternoon. Winds become N and variable late tonight with the
frontal passage. E-SE flow is possible on Friday afternoon.

.OUTLOOK FOR 18Z FRIDAY THROUGH TUESDAY...
.Friday and Saturday...VFR.
.Sunday...Chance of afternoon showers/tstms.
.Sunday night and Monday...Chance of showers/tstms.
.Tuesday...Sub-VFR in rain showers.

&&

.MARINE...
Flow ahead of a cold front today may bring winds on the ocean
up to 20 kt and seas may build to 4 ft. Otherwise, Sub-SCA
conditions are forecast on the waters through Sunday. Ocean seas
may approach 5 feet on Monday.

Refer to the latest forecast on Tropical Storm Isaias from the
National Hurricane Center. The system could bring high seas to
the waters early next week.

&&

.HYDROLOGY...
Minor nuisance urban and poor drainage flooding is possible
late tonight as a frontal wave approaches from the SW. More of
the same is possible Sunday and into early next week with bouts
of showers and thunderstorms. With the influence of tropical
moisture into the region next week, localized flash flooding
will become a concern. Additionally, the track of Tropical Storm
Isaias will need to be monitored.

&&

.TIDES/COASTAL FLOODING...
Astronomical tides will be rising during the next several days with
the forecast of a full moon on Monday, August 3. There is a low
probability of touching or exceeding minor flood thresholds along
the most vulnerable locales of the south shore bays of LI, and SW CT
during the late afternoon/early evening high tide cycles
Thursday and Friday. The higher chance of exceeding minor
benchmarks will be over the weekend.

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO-35 (162.55 MHz) is
undergoing its final stages of testing, and is operating at full
power.

Riverhead NY NOAA Weather Radio Station WXM-80 (162.475 MHz) is
experiencing intermittent service.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&

SYNOPSIS...DW
NEAR TERM...JM/DW
SHORT TERM...DW
LONG TERM...Fig/DW
AVIATION...BC
MARINE...Fig/DW
HYDROLOGY...DW
TIDES/COASTAL FLOODING...
EQUIPMENT...

In the hours before

Special weather statement, Jul 30, 2:31 PM EDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service New York NY
231 PM EDT Thu Jul 30 2020

NYZ067-069-301915-
Rockland-Orange-
231 PM EDT Thu Jul 30 2020

...A STRONG THUNDERSTORM WILL AFFECT ORANGE AND ROCKLAND COUNTIES...

At 230 PM EDT, a strong thunderstorm was located near Vernon Valley,
or near Warwick, moving east at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Middletown, Monroe, Warwick, Goshen, West Point, New Windsor,
Chester, Greenwood Lake, Pomona, Florida, Harriman, Unionville,
Kiryas Joel, Stony Point and West Haverstraw.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4149 7401 4146 7400 4140 7395 4135 7396
      4132 7398 4129 7395 4126 7397 4123 7395
      4119 7395 4119 7434 4136 7469 4140 7471
TIME...MOT...LOC 1830Z 259DEG 23KT 4130 7447

DS
Special weather statement, Jul 30, 3:17 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service New York NY
317 PM EDT Thu Jul 30 2020

NYZ067>070-302000-
Putnam-Rockland-Northern Westchester-Orange-
317 PM EDT Thu Jul 30 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WESTCHESTER...
SOUTHEASTERN ORANGE...WESTERN PUTNAM AND ROCKLAND COUNTIES...

At 317 PM EDT, a strong thunderstorm was located near Harriman, or
near Monroe, moving east at 25 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Ossining, Peekskill, Haverstraw, Mount Kisco, Monroe, Sloatsburg,
Cold Spring, Mahopac, New City, West Point, Carmel, Pomona, Harriman,
Yorktown Heights and Fahnestock State Park.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4113 7367 4112 7368 4115 7422 4143 7422
      4145 7400 4144 7398 4145 7397 4148 7368
TIME...MOT...LOC 1917Z 269DEG 20KT 4125 7413

DS

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 2:31 PM EDTSpecial Weather StatementOKXOrange44 min
Jul 30, 3:17 PM EDTSpecial Weather StatementOKXPutnam, Rockland, Westchester43 min
Jul 30, 3:50 PM EDTSpecial Weather StatementOKXOrange40 min
Jul 30, 4:08 PM EDTSevere Thunderstorm WarningOKXWestchester52 min
Jul 30, 4:11 PM EDTSpecial Weather StatementOKXPutnam49 min
Jul 30, 4:17 PM EDTSpecial Marine WarningOKX55 min
Jul 30, 4:33 PM EDTSpecial Marine WarningOKX41 min
Jul 30, 4:33 PM EDTSpecial Weather StatementOKXDutchess27 min
Jul 30, 5:11 PM EDTSpecial Marine WarningOKX43 min
Jul 30, 5:26 PM EDTSpecial Weather StatementOKXOrange49 min
Jul 30, 4:30 PM EDTSevere Thunderstorm WarningOKXLower Connecticut River Valley Planning Region, Naugatuck Valley Planning Region, Southeastern Connecticut Planning Region44 min
Jul 30, 5:13 PM EDTSpecial Weather StatementOKX47 min

Nearby

Severe Thunderstorm Warnings in New York, 2020Severe Thunderstorm Warnings in Connecticut, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.